Phenobarbital does not prevent total parenteral nutrition-associated cholestasis in noninfected neonates

E. E. Gleghorn, R. J. Merritt, N. Subramanian, A. Ramos

Research output: Contribution to journalArticle

26 Scopus citations

Abstract

Cholestasis associated with total parenteral nutrition (TPN) is a serious complication of this therapy for which there is no known treatment other than beginning enteral feeds. Phenobarbital is commonly used in other cholestatic disease states, but its benefit in this syndrome has not been demonstrated. We conducted a retrospective review of phenobarbital use in neonates receiving concurrent TPN. Thirty-one noninfected neonates were studied. They were without evidence of intrinsic liver disease at the institution of exclusive TPN therapy. For the purposes of this study, TPN-associated cholestasis was defined as a serum bilirubin in excess of 3 mg/dl at postnatal age of 3 weeks or more. Fourteen of the study infants received phenobarbital therapy for neurologic indications. Sixty percent of the phenobarbital-treated infants developed TPN-associated cholestasis, as compared to 33% of the untreated patients. Phenobarbital therapy was not effective in preventing TNP-associated cholestasis.

Original languageEnglish (US)
Pages (from-to)282-283
Number of pages2
JournalJournal of Parenteral and Enteral Nutrition
Volume10
Issue number3
StatePublished - 1986

    Fingerprint

ASJC Scopus subject areas

  • Food Science
  • Medicine (miscellaneous)

Cite this